Nivolumab Induced Auto-Immune Diabetes Mellitus and Thyroiditis: A Case Report

Presentation Number: MON 287
Date of Presentation: April 3rd, 2017

Sowmya Chandra Reddy*1, Hima Darapu2 and Monica Agarwal3
1University of Alabama at Birmingham, Birmingham, AL, 2Brookwood Baptist health, Birmingham, AL, 3UAB, Birmingham, AL

Abstract

Introduction

Nivolumab is a PD-1 (Programmed cell death) binding immune check point inhibitor that is used to treat various cancers including non-small cell lung cancer (NSCLC). It is associated with immune related adverse events (IRAEs) that can be life threatening.

Clinical case

A 66 year old white man with stage IV NSCLC was started on Nivolumab due to progressive disease. The thyroid function tests, cortisol and glucose were normal before initiation of Nivolumab. After the second cycle, he presented with one-week history of anorexia and abdominal pain. The evaluation revealed atrial fibrillation with rapid ventricular rate and severe metabolic acidosis due to diabetic ketoacidosis (DKA) with glucose of 700 mg/dl. The C-peptide level was low at < 0.1 ng/mL (0.9 -7.1) with a glucose of 238 mg/dl. The Glutamic Acid Decarboxylase (GAD) antibodies were elevated at 250 IU/mL (< 5). He was managed with insulin infusion, fluid resuscitation and beta blockers. He was later transitioned to basal-bolus insulin regimen. The TSH was suppressed at 0.035 U/ml (0.2-5.5); free T3 4.9 pg/ml (2.3-4.2) and free T4 2.44 ng/dl (0.6-1.5) were elevated. Thyroid gland was not enlarged. The Thyroperoxidase antibody (TPO) were elevated at 273 IU/ml (< 9) but the Thyroid stimulating immunoglobin (TSI) antibodies were not elevated. Thyroid ultrasound showed mildly heterogeneous thyroid gland without nodules. Thyroid uptake and scan could not be completed due to recent exposure to iodinated contrast. Thyrotoxicosis was managed with methimazole and metoprolol. Prednisone was not initiated due to concern for reducing the anti-tumor activity of Nivolumab.

Subsequently there was worsening of thyrotoxicosis during outpatient follow up which prompted initiation of prednisone 40 mg/day and methimazole was discontinued. The thyroid function tests normalized within 4 weeks and prednisone was subsequently discontinued. The follow up thyroid function tests remained normal. Thyrotoxicosis and diabetic ketoacidosis/T1DM occurred simultaneously in our patient. Nivolumab was discontinued and patient was started on gemcitabine.

Conclusion

Nivolumab and other immune check point inhibitors like ipilimumab (cytotoxic T-lymphocyte associated antigen 4 [CTLA-4] inhibitor) enhance antitumor activity by blocking negative regulators of T-cell function in both tumor cells and immune cells which causes autoimmune systemic diseases. There should be high index of suspicion for autoimmune dysfunction when evaluating these patients with nonspecific symptoms and routine surveillance for endocrine dysfunction should be considered. Early recognition and prompt treatment of IRAEs can be life-saving. Anti PD-1 inhibitors are associated higher incidence of thyroid disease compared to CTLA-4 inhibitors. The IRAEs are primarily managed by immunosuppression with corticosteroids and discontinuation of immunotherapy.

 

Nothing to Disclose: SC, HD, MA